Missouri, 2001

Hail in Missouri, August 22, 2001

August 22, 2001 · NWS EAX · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 22, 12:30 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 22, 12:30 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT WED AUG 22 2001

SFC ANALYSIS EARLY THIS AFT SHOWS LOW PRES OVR WRN IA WITH FRONTAL
BOUNDARY STRETCHING FM SW WI TO ERN NE TO W KS. SRLY FLOW ACRS THE
FA WITH DEWPOINTS IN THE UPPER 60S AND LWR 70S. H2O IMAGERY SHOWS
WEAK TROPICAL PLUME REACHING THE AREA ALONG WITH A S/W OVER THE
UT/CO BORDER.

MAIN FCST CHALLENGE TDY WL BE PCPN CHCS TONIGHT AND THURS NIGHT.

ETA FOCUSES CONVECTION TONIGHT ALONG THE FRONT AND SLIDES THE
FRONTAL BOUNDARY FAR S TO NRN MO AND CENTRAL KS. WITH THE H5 RIDGE
ALOFT AND CONVECTION THE ONLY DRIVING FEATURE...THIS MAY BE
OVERDONE. LIKE THE NGM BETTER HERE AS IT KEEPS THE FRONTAL BOUNDARY
FURTHER NORTH. HENCE WL KEEP POPS TONIGHT MAINLY ACRS THE NRN PART
OF THE FA.

TIME SECTIONS SHOW WEAK SUBSIDENCE ON THURSDAY IN LOWER
LEVELS...HOWEVER CD FRONT WL CONTINUE TO SURGE CLOSER TO THE AREA.
ALSO GOOD THERMAL RIDGE ACRS FA. THIS SHUD SUM UP TO MORE PCPN CHCS
MAINLY ACRS THE NORTH AND CENTRAL. WL KEEP SRN PART OF THE FA DRY
DUE TO THEIR PROXIMITY TO THE FRONT AND STRONGER CAP IN THE AREA
THERE.

SEVERAL FEATURES COMING TOGETHER FOR THURS NIGHT. H8 LLJ ENHANCES
SLIGHTLY TO NR 25 KTS AND FA IS IN LF QUAD. ALSO S/W OVER N CENTRAL
KS WL BE APPROACHING THE FA. FINALLY SFC FRONT WL BE DRAPED ACRS THE
FA BY THURS MORN. THUS WL GO HARDEST WITH POPS ON THURS NIGHT.

FRIDAY WILL SEE BOUNDARY ACROSS THE REGION LIFT A LITTLE NORTH...IN
RESPONSE TO THE STRONG 50H SYSTEM MOVING OUT INTO NORTHERN KANSAS.
SHOULD SEE MOST OF THE STRATIFORM RAINS AND EMBEDDED THUNDERSTORMS
ACROSS THE NORTHERN CWA...WITH A CONVECTIVE LINE DEVELOPING ACROSS
KANSAS AND MOVING EAST FOR THE LATE AFTERNOON AND EVENING HOURS. AVN
SHOWS A SLOW EAST DRIFT OF THE 50H LOW ACROSS THE CWA ON SATURDAY.
PRECIPITATION SHOULD END IN THE AFTERNOON IN THE EXTREME NORTHWEST
CWA...AND END ON SUNDAY MORNING IN THE EASTERN CWA. TEMPS TRICKY ON
FRIDAY DUE TO THE FRONT IN THE AREA...WILL GO COOLEST NORTHERN CWA.
SATURDAY LOOKS FAIRLY COOL WITH THE CLOUDS AND PRECIPITATION CWA WIDE.

.EAX...
KS...NONE.
MO...NONE.

99/40

In the hours before

Special weather statement, Aug 22, 12:00 PM CST, 4 hours 4 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED AUG 22 2001

...A FEW SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING ACROSS
PORTIONS OF THE OUTLOOK AREA...

FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST
MISSOURI WILL SPREAD SLOWLY SOUTH AND EAST THROUGH THIS EVENING. A
FEW OF THESE STORMS MAY BE SEVERE...GENERALLY ALONG AND NORTH OF
INTERSTATE 70. THE PRIMARY THREAT IS DAMAGING WINDS AND HAIL.

OTHERWISE...HOT TEMPERATURES ARE EXPECTED GENERALLY SOUTH OF THE
MISSOURI RIVER WITH AFTERNOON HEAT INDICES TOPPING OUT BETWEEN 100
AND 105 DEGREES.

DISCUSSION: THE SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST MISSOURI
WERE IN ADVANCE OF A WEAK UPPER LEVEL STORM SYSTEM WHICH WILL MOVE
ACROSS NORTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A WEAK
COLD FRONT DROPPING SLOWLY SOUTH ACROSS SOUTHERN IOWA WILL ALSO
ENTER EXTREME NORTHERN MISSOURI EARLY TONIGHT...AIDING THUNDERSTORM
DEVELOPMENT. AN UNSTABLE AIR MASS AHEAD OF THESE FEATURES WILL
LIKELY LEAD TO THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS. THE
THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 10 PM DUE TO NIGHTTIME
COOLING.

OUTLOOK: THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SATURDAY AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES INTO KANSAS
TOMORROW...AND THEN MOVES VERY SLOWLY EASTWARD ON FRIDAY AND
SATURDAY. SINCE THERE WILL BE PLENTY OF MOISTURE AVAILABLE...SOME
LOCATIONS COULD RECEIVE BETWEEN ONE AND THREE INCHES OF RAIN BY
SATURDAY. IN ADDITION...A FEW SEVERE THUNDERSTORMS ARE ALSO
POSSIBLE...ESPECIALLY ON FRIDAY.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

DB

The radar

The Pleasant Hill radar (KEAX), 16 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jackson

When
August 22, 4:04 PM CST
Where
Jackson County, Lees Summit
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.917, -94.383

Hail, Jackson

When
August 22, 4:07 PM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.917, -94.383

Hail, Jackson

When
August 22, 4:15 PM CST
Where
Jackson County, Lees Summit
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -94.383

Hail, Cass

When
August 22, 4:30 PM CST
Where
Cass County, Drexel
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.483, -94.600

Hail, Cass

When
August 22, 5:37 PM CST
Where
Cass County, 2 mi W of Peculiar
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -94.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264891, 5264892, 5264893, 5264819, 5264820.